‘What’s Up Doc’ is a health column in association with The Crawley Observer, which gives you the opportunity to ask questions regarding general health and wellbeing.
Answers are provided weekly from our specialist consultants at Spire Gatwick Park Hospital, Surrey. If it’s a long-standing illness or simply a worry which you would like to get off your mind then we would like to help. This weeks question is answered by Mr Matthew Long, consultant gynaecologist.
This question appeared in The Crawley Observer on 9 January 2013, to readers across Surrey and Sussex. The question and answer is below, as it appeared in the newspaper.
Read Mr Matthew Long's response.
“I think reached menopause and haven't had my period for a few years now. But, the other day I had some bleeding off and on. Should I be concerned? Should I carry on with birth control? Also, I’m experiencing regular hot flushes, how can this be controlled”? Thanks. Emily, Gossops Green.
Dear Emily, thank you for your question. It is difficult to be specific about whether you have had the menopause and about your bleeding as I do not know your age or the contraceptive you are taking. The menopause is technically when you have had your very last menstrual period due to the ovaries ceasing to work. Some forms of contraception can stop periods which is different to the menopause as the ovaries can still function when the contraceptive is stopped.
Symptoms associated with the menopause, such as hot flushes, night sweats, forgetfulness and mood changes, occur because the main female hormone estrogen has become very low. Some women find that these symptoms can occur before the menopause actually happens as their estrogen levels are becoming lower and their body has detected this. The average age of the menopause in the West is about 51-52 years of age.
As a general rule most types of bleeding after the menopause are either because of changes to the vaginal skin where it can become slightly inflamed or a polyp on the cervix, which are almost universally benign. Occasionally, the lining of the womb, which becomes very thin after the menopause, can become slightly thickened which again can cause some bleeding. This occurs either if the ovaries have temporarily “woken up”, if a polyp occurs inside the womb or can also occur as a result of taking hormonal contraception (break through bleeding).
Cancer of the lining of the womb is very uncommon but one of the early signs of this is usually bleeding. Although this is very unlikely it is always worth seeing your GP who can arrange some simple tests such as an ultrasound scan as well as a test on the lining of the womb, similar to having a cervical smear test. A cervical smear can also be performed at the same time if necessary. Your GP can then review your need for contraceptive cover as this will depend on your age and when the menopause has occurred. I hope this is of some help.